Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

Itchy, burning and sensitive scalp after using betamethasone solution. Is this curable?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 2016 Questions
Hi,I'm a 23 year old girl from Taiwan. I had used betamethasone soln 1mg/ml 10ml liquid on my scalp for 3 years, and it's has caused me serious side effects for almost five years, and still going on now. Just to mention the liquid also contains alchohal. When using the liquid I endured weight gain and crazy appetite, but nothing bad happened to my scalp after 2~3years of using it. First, my scalp felt burning and pain, and then there were like different kind of infections, and also it became so fragile, that I couldn't even comb or give it any friction. Furthermore, I found out it also couldn't bear heat, so I couldn't use the hair dryer or else it'll just make my scalp burned. And if my scalp was injured by any cause of what I've mentioned, it'll take at least one week to heal, but as you know my scalp is so delicate, it's prone to get even more injuries while it is already hurt... So I've been living in pain like every single day:(! Under these circumstances, the thinning of my hair wouldn't be surprising, and my withering hair follicles. Among all the doctors I've seen, one said I might got rosacea due to steriods. So now I just do my best to stay away from heat and sun , and cold wind as well, and prevent it from being extremely dry.(I only use very little baby shampoo on my scalp, or the dryness it caused would kill me!!!! It hurts like my scalp will split ) so... Sorry to say so much, but I hope you can really understand my condition. In Taiwan there aren't many cases like me, with overdosage of steroids on scalp. I just wanna ask if there are any patient like me who got cured or regain health again? Or is it simply just like... The end??? Thanks a lot!!!!!!
Posted Mon, 25 Feb 2013 in Skin Hair and Nails
Answered by Dr. Kalpana Pathak 1 hour later
Thanks for writing to us.
I can understand your concern. Frankly speaking in dermatology practice, you get to see patients having steroid atrophy over face or localised scalp atrophy, however extensive scalp involvement like yours has rarely been seen.

Whatever problems you have mentioned like itching, burning scalp, development of pustules, erosions, increased sensitivity or thinning of scalp skin and hair is due to chronic use of steroid only. I hope you have stopped using steroid lotion completely. If not, kindly do so.

Not many treatment options are available for the same, however certain things might help to decrease the severity of your symptoms and might restore your scalp to normalcy.
1) Avoid sun exposure and continue using a mild shampoo to wash hair
2) Do not indulge in hair spa or salon activities
3) Take vitamin A, C, E supplement orally. Vitamin C is water soluble so can be taken for prolonged period however vitamin A and E being oil soluble should not be continued for prolonged periods. Vitamin C leads to collagen production and vitamin A also has skin regenerating properties. Vitamin E acts as antioxidant.
4) Massage your scalp regularly with oils XXXXXXX in vitamin A and E to hydrate and moisturize the scalp.
5) Improve your diet, take food XXXXXXX in protein, vitamins and minerals. Try and remain stress free.

Try these recommendations, you might have a good response.

I am also giving you a link to a study of some supplement said to have good response in steroid atrophy

Hope this answers your query. Should there be further query, I will happy to help you out.
Take care.
Above answer was peer-reviewed by
Follow-up: Itchy, burning and sensitive scalp after using betamethasone solution. Is this curable? 4 days later
Thanks for your advice!!! It really gives me a big help on how to take care of my scalp and how to intake nutrition!! I've been taking vitamin C and E occasionally,but never tried A yet.By the way, i'm also taking Borage oil to prevent my scalp from being dry, is that ok?
p.s.really appreciate your thorough answer!!!There weren't any doctors telling me how to deal with my pathetic scalp!!!
i've read the link you gave me about Vivida, but couldn't understand it all, there are too many terms...Therefore,can you please tell me is Vivida a kind of medicine or element or food?? Can i get it or is it still on an experiment stage? thanks a lot!!!!!!
Answered by Dr. Kalpana Pathak 2 hours later
Thanks for writing back.
You may continue with borage oil. It is equally good for hydration or moisturisation of scalp.
Vivida is a fish derived polysachharide supplement. There are scientific studies proving fish polysachharide benefit in steroid induced atrophy and skin ageing. You may try looking for any such supplement apart from vivida available at your place. I have no idea if this supplement is easily available or not and I have not tried it yet in any of my patients. But being a supplement, with studies backing its benefit one might give it a try in conditions where nothing much can be done.
Wish you a speedy recovery.
Take care.
Above answer was peer-reviewed by
Follow-up: Itchy, burning and sensitive scalp after using betamethasone solution. Is this curable? 21 hours later
Thanks a lot doctor!!!! I now understand and will start searching, really appreciate for your help:))))
Answered by Dr. Kalpana Pathak 3 hours later
Wish you a speedy recovery. Take care.
Above answer was peer-reviewed by
Follow-up: Itchy, burning and sensitive scalp after using betamethasone solution. Is this curable? 13 days later
Hi doctor,
Is it possible to use PRP treatment on my scalp? I saw basketball players using it to cure their wounds,so I went on for a little research, and found out some hair-regrowth process actually do use them! I'm just wondering is there's any possibility to "regrow"my scalp, or at least help its recovery?
Can stem cells help regrow scalp? Or skin-grafting? thanks~~
Answered by Dr. Kalpana Pathak 5 hours later
Thanks for writing to us.
Right now platelet XXXXXXX plasma therapy and stem cell therapy is approved for hair regrowth in patients of hair loss as these work at the level of hair follicles.These cannot be used as a therapeutic modality in scalp atrophy. Neither will skin grafting be done for thinned scalp skin. Steroid induced atrophy in initial stages involves supercial epidermal layer and is reversible to great extent as it is superficial so just let your scalp heal naturally and follow the recommendations that we had discussed earlier. It might take time for your scalp to gain its normalcy but in your case I believe its superficial atrophy, so definitely you will have improvement. Hope that answers your query.
Take care.
Above answer was peer-reviewed by
Follow-up: Itchy, burning and sensitive scalp after using betamethasone solution. Is this curable? 48 hours later
Hi doctor,
I got it, thanks!
another question, my forehead hairline has been declining to a M shape, like guys who have hormone hair-loss started since I was in junior high,and it just got worse.I thought the "excessive man hormone" kind of hair loss only occurs on the top of the head in women?
Do hair follicles regrow? My hair tends to fall off with follicles..
Answered by Dr. Kalpana Pathak 48 minutes later
Thanks for writing back!
You might be having androgenetic alopecia. To treat the same you might start with two percent minoxidil solution 1 ml to be applied twice daily over scalp. Also get your hormonal profile( serum LH, FSH, prolactin, testosterone, DHEAS,insulin) done along with pelvic ultrasound as deranged hormones might cause such pattern of hair fall. If these are deranged a course of anti androgen or hormonal pills will be required.
Kindly consult a dermatologist nearby to rule out the same.
Hair grows back in this alopecia as follicles are still retained. However treatment should be started early for better results. If not much results are obtained with topical drugs then in this case we may start mesotherapy with PRP or stem cell factor for good results.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor